Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 468, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Nov 21, 2011, 12:48 AM CST for Hancock County, Ohio County, Kentucky. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 21, 2011, 12:48 AM CST (06:48 UTC)
- Expired
- Nov 21, 2011, 1:04 AM CST
- In force
- 16 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Hancock County, KY, Ohio County, KY
The radar
The Louisville radar (KLVX), 83 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
327
WUUS53 KLMK 210648
SVRLMK
KYC091-183-210715-
/O.NEW.KLMK.SV.W.0468.111121T0648Z-111121T0715Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1248 AM CST MON NOV 21 2011
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HANCOCK COUNTY IN NORTHWEST KENTUCKY...
NORTHERN OHIO COUNTY IN NORTHWEST KENTUCKY...
* UNTIL 115 AM CST
* AT 1244 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 8 MILES WEST OF DEANEFIELD...MOVING EAST AT 35
MPH.
* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
DEANEFIELD...
HERBERT AND PELLVILLE...
ROSEVILLE AND ARRINGTON CORNER...
VICTORIA CROSSROADS AND PATESVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3767 8683 3770 8687 3771 8687 3775 8683
3780 8683 3781 8684 3785 8671 3768 8663
3763 8692 3763 8693
TIME...MOT...LOC 0648Z 249DEG 29KT 3770 8692
WIND...HAIL <50MPH 1.00IN
$$
AMS1 follow-up statement
878
WWUS53 KLMK 210704
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
104 AM CST MON NOV 21 2011
KYC091-183-210714-
/O.CAN.KLMK.SV.W.0468.000000T0000Z-111121T0715Z/
OHIO KY-HANCOCK KY-
104 AM CST MON NOV 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HANCOCK AND
NORTHERN OHIO COUNTIES IS CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE
OF PRODUCING SMALL HAIL...PERIODS OF HEAVY RAIN AND DANGEROUS
LIGHTNING.
TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3767 8683 3770 8687 3771 8687 3775 8683
3780 8683 3781 8684 3785 8671 3768 8663
3763 8692 3763 8693
TIME...MOT...LOC 0704Z 249DEG 29KT 3775 8677
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 20, 10:56 PM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Nov 20, 10:56 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1156 PM EST SUN NOV 20 2011 ...Updated Aviation Discussion... .Forecast Update 2... After getting some reports of reduced visibilities just south of the cold front, as well as monitoring area webcams, have added in some fog to the forecast for the overnight. Fog tool has done a good job placing the current area of fog, so have used for the rest of the overnight forecast. Based on this forecast, the fog area should push south and will be roughly parallel to the Bluegrass Parkway around midnight and remain that way for a few hours. As for storms, they have formed upstream across OK/AR/MO. Will expand the isolated storm area in the weather grids from 06-12z based on current trends. .Forecast Update 1... Updated for latest 88D trends for precip. The eastern half of the forecast area should see rains in the next couple of hours, whereas the northwest half has at least one more round moving in from upstream. After that expect precip to become more showery in the moist environment ahead of a stalled frontal boundary. This front still resides just north of the Ohio River, but has passed through a line from KHNB to KIMS in Indiana. As for thunder chances after midnight, model soundings over south central Kentucky still indicate some elevated CAPE. Thus will keep in isolated storm wording. Otherwise, made tweaks to the rest of the forecast elements toward current obs. Updated products already out. && .Short Term (Tonight and Monday)... ...Rain Showers Continue... The main area of rain that has been affecting the forecast area today is currently over east central KY and will continue shifting off to the east tonight. Another area of showers is moving into the western portion of the forecast area and will track east through the remainder of the afternoon. Behind this area of rain, showers will become more scattered in nature during the evening and overnight. A frontal boundary has stalled out just north of the Ohio River. This front may sink slowly to the south overnight, but is expected to remain across north central KY. A weak surface low will track across the forecast area along this boundary tomorrow. This will bring another round of enhanced precipitation, especially to south central Kentucky. This activity will be mainly rain this evening as there is little to no instability to work with. However, soundings become slightly unstable across south central Kentucky after midnight as the low approaches. Will include a slight chance for thunderstorms everywhere tomorrow afternoon as the low tracks across the area. Rainfall totals so far today range from a couple of tenths of an inch across southern Indiana and portions of east central Kentucky to around an inch and a half near the Bowling Green area. Additional rainfall tonight and tomorrow will range from a few tenths across southern IN to near an inch across south central KY. Temperatures tonight will not fall a whole lot with continued could cover. Lows will range from the low 50s in the northwest to the upper 50s in the southwest. Despite the rain, temps tomorrow look to be warmer than today, with upper 60s in the south and around 60 in the north. .Long term (Monday Night - Sunday)... Monday night-Wednesday... ...Heavy rain and severe storms possible... Troughing over AZ/NM will eject eastward and quickly develop a surface low over the southern Plains Monday night. This will deepen and move northeast toward central Indiana as the surface low's warm front noses lifts across our County Warning Area Monday night. Good isentropic lift/warm-air advection should yield a large area of heavy rain with embedded thunderstorms along and north of the warm front as it treks north. Have increased POPs to likely and categorical as this elevated convection moves north toward the Ohio River by 12z Tuesday. Best chance of rain should surround the Ohio River early Tuesday morning with about an inch of widespread rainfall amounts with this warm frontal precip, with even locally higher amounts possible. South of the warm front, winds should turn south and become gusty, with steady to increasing temps for the late Monday night/early Tuesday morning lows (mid 50s to very low 60s south). Warm frontal rain/storms should quickly move north of the region with the surface low's cold front progged to quickly approach from the west Tuesday evening. Deep layer wind shear associated with this system is quite strong, with 0-6km shear of 50 knots. PWATs are also very high for this time of year, pushing 1.5 inches areawide. Plenty of moisture and plenty of forcing/wind shear will help showers/storms rapidly develop along the cold front before it approaches. GFS/NAM forecast soundings for this cold frontal convection show anywhere from 250-500 m2/s2 0-3km helicities. Wind profile looks mostly like a line of convection would form, but because the speed shear is so strong, especially in the low levels, could be some embedded supercells. As always, instability is lacking, but could be sufficient with up to 500 J of surface-based CAPE progged. Thus the reason SPC has placed us under a Day 3 Slight Risk. The instability is just one caveat, however. What tends to happen in a situation like this is that a strong-severe line of convection will form over the Gulf States/TN Valley and trek eastward, but cutting off our moisture supply locally. With the warm frontal precip north of our County Warning Area, we may get caught in the lull in between. This situation needs to be monitored very closely because it has the potential to yield a severe/possibly tornadic squall line for us, but perhaps a better chance for that will exist south of KY where the better instability should be located. Thus, at this time, the best chance for any strong-severe storms Tuesday late afternoon-evening will be across far south-central KY. If a line of convection does form, this should quickly move eastward Tuesday night, with instability decreasing and any directional shear fading so think strong-severe chances will weaken/dissipate eastward Tuesday night. Heavy rain will still continue though, so mentioned heavy rainfall in the grids Tuesday-Tuesday night, with storm total QPF amounts from 1-2 inches easily, with locally higher amounts of 3-4 inches possible. One good thing about Tuesday? Because of the gusty, southerly warm-sector air, temperatures should climb into the low 70s in some spots! There could be some light post-frontal precipitation lasting into Wednesday morning in the Bluegrass region of KY, but have that slight chance of rain showers ending before noon. Will be a cold day Wednesday with highs only in the low 50s. Wednesday night-Sunday... For the rest of the extended, ridging aloft will dominate and keep conditions dry with a slow warm-up through Friday/early part of the weekend. The next system is forecast to enter the SW CONUS and develop a surface low over the southern Plains late Friday, very similar to our Tuesday set up. However, the most recent GFS/EURO runs show that the upper low may cut-off over the mid-MS Valley region, and thus, wrap-up the surface low near our region and yielding yet another heavy rain/ample rain event. This would also be a slower result. At this time, tried not to go crazy with POPs next weekend, but do have some likely POPs in there since we're confident in the rain, just not the timing yet. Also, this cut-off low is quite different than the previous run, so would like to see more run-to-run consistency before calling for another heavy rain event across the area. At least the holiday will be dry and pleasant with sunny skies and temps in the upper 50s. && .Aviation (06Z TAF Issuance)... Poor flying conditions to persist this TAF period as a front is stalled over the region, and moisture along and ahead of it is running two standard deviations plus above normal for this time of year. Time height sections, guidance, and conditional climatology all indicate enough low-level moisture for IFR or worse conditions to persist through the night. May have some brief showers mixed in as well within that moist environment. To add one more factor, have a band of fog just south of the front, with vsby's down to around 1SM within the fog. Have put this possibility into LEX's TAF and to a lesser extent BWG. By late morning, may have a little bit higher cigs, but have kept conditions pessimistic for now. Winds will depend on exactly how far south the front gets. For now have gone with a period of northerly winds at KSDF through the overnight, with variable winds at other sites. Then have gone back to variable at KSDF after that as the exact location of the front is uncertain. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Updates..........RJS Short Term.......EER Long Term........ADL Aviation.........RJS
Hazardous weather outlook, Nov 20, 6:39 PM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 739 PM EST SUN NOV 20 2011 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-220045- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 739 PM EST SUN NOV 20 2011 /639 PM CST SUN NOV 20 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY MONDAY MORNING...MAINLY ACROSS SOUTH CENTRAL KENTUCKY. ANY THUNDERSTORM WILL PRODUCE BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY THROUGH TUESDAY NIGHT AS A POTENT STORM SYSTEM MOVES ACROSS THE REGION. THE COLD FRONT OF THIS STORM SYSTEM WILL APPROACH THE REGION FROM THE WEST TUESDAY AFTERNOON. STRONG TO POSSIBLY SEVERE STORMS MAY DEVELOP ALONG THE COLD FRONT TUESDAY EVENING AND NIGHT. SHOULD ANY SEVERE STORMS FORM...DAMAGING WINDS WILL BE THE MAIN THREAT ESPECIALLY ACROSS SOUTH-CENTRAL KENTUCKY TUESDAY EVENING. OTHERWISE ALL THUNDERSTORMS DURING THIS PERIOD WILL BE CAPABLE OF PRODUCING DANGEROUS LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL. WIDESPREAD RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE...WITH THE HIGHEST AMOUNTS EXPECTED ALONG AND SURROUNDING THE OHIO RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TO REPORT DAMAGING WINDS TUESDAY EVENING AND NIGHT...AS WELL AS HEAVY RAINFALL AMOUNTS ANY TIME THROUGH TUESDAY NIGHT. EER/AL/RJS
In the hours before
Special weather statement, Nov 20, 10:53 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1153 PM EST SUN NOV 20 2011 INZ083-084-089-090-KYZ023>030-033>043-045>049-053>055-061>063- 210700- DUBOIS IN-CRAWFORD IN-PERRY IN-HARRISON IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY- SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY- CLARK KY-LARUE KY-MARION KY-BOYLE KY-BUTLER KY-EDMONSON KY- HART KY- INCLUDING THE CITIES OF...JASPER...MARENGO...TELL CITY... CORYDON...HAWESVILLE...HARDINSBURG...BRANDENBURG...BEAVER DAM... LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...MOUNT WASHINGTON... SHEPHERDSVILLE...LOUISVILLE...NEW CASTLE...SHELBYVILLE... FRANKFORT...GEORGETOWN...CYNTHIANA...TAYLORSVILLE... LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE... BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE... WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...MORGANTOWN... BROWNSVILLE...MUNFORDVILLE 1153 PM EST SUN NOV 20 2011 /1053 PM CST SUN NOV 20 2011/ ...PATCHY DENSE FOG HAS DEVELOPED ACROSS PORTIONS OF SOUTHERN INDIANA AND CENTRAL KENTUCKY... RAINFALL FROM EARLIER IN THE DAY COMBINED WITH LIGHT WINDS AHEAD OF A COLD FRONT HAS ALLOWED FOG TO FORM ACROSS PARTS OF THE REGION. THE WORST CONDITIONS RAN FROM NEAR JASPER IN SOUTHERN INDIANA SOUTHEAST TO AROUND FORT KNOW AND THEN EAST NORTHEAST TO THE FRANKFORT AND NORTH LEXINGTON AREAS. VISIBILITIES HAVE BEEN REDUCED TO LESS THAN A MILE...WITH A FEW REPORTS COMING IN OF EVEN WORSE CONDITIONS. EXPECT THE FOG TO DRIFT SOUTH OVER THE NEXT COUPLE OF HOURS...ORIENTED ALONG THE BLUEGRASS PARKWAY A LITTLE AFTER MIDNIGHT EASTERN STANDARD TIME AND REMAINING FOR AT LEAST A COUPLE OF HOURS ALONG THAT PARKWAY. MAKE SURE AND SLOW DOWN IF DRIVING THROUGH FOG...USE YOUR LOW-BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE BETWEEN YOU AND THE VEHICLE AHEAD OF YOU. RJS
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 21, 1:05 AM CST | Special Weather Statement | LMK | Hancock | 25 min |
| Nov 21, 1:59 AM CST | Special Weather Statement | LMK | Breckinridge | 31 min |
| Nov 21, 2:34 AM CST | Special Weather Statement | LMK | Grayson | 26 min |
| Nov 21, 2:59 AM CST | Special Weather Statement | LMK | Larue | 61 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.